Wyoming, 2003

High Wind in Wyoming, November 28 to 29, 2003

November 28 to 29, 2003 · NWS CYS · 3 events in 3 counties and zones

3 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 28, 1:56 AM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Nov 28, 1:56 AM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
156 AM MST FRI NOV 28 2003

.SHORT TERM...
MAIN FORECAST PROBLEM OF THE DAY IS HIGH WIND POTENTIAL.  00Z
GUIDANCE CONTINUES TO PAINT A FAVORABLE PICTURE FOR HIGH WINDS
ACROSS SOUTHEAST WY BUT HAS HELD BACK THE ONSET BY SOME 3 TO 6
HOURS.  EVENING RAOBS SHOWED AXIS OF UPPER JET FROM CENTRAL ALBERTA
TO THE PLAINS OF EASTERN WY/CO...ROUGHLY FROM THE TOP OF THE UPPER
RIDGE DOWN THE EAST SIDE.  THAT UPPER RIDGE SHOULD GET FLATTENED AS
AN UPPER TROF MOVES ACROSS THE EASTERN NORTH PACIFIC INTO THE
INTERMOUNTAIN REGION LATER TODAY.  AT THE SURFACE...PRESSURE
GRADIENT REALLY TIGHTENS UP AS PRESSURE FALLS IN EXCESS OF 15 MB
ACROSS SOUTHWEST SD INTO THE NEBRASKA PANHANDLE AND 1040+ MB SURFACE
HIGH OVER UT WEAKENS ONLY SLIGHTLY.  DIFFERENCES IN 700 MB HEIGHTS
BETWEEN CASPER WY AND CRAIG CO EXCEED 60 METERS BY 00Z AND PERSIST
THROUGH THE NIGHT. THE DIFFERENCE OF 850 MB HEIGHTS BETWEEN CASPER
AND CRAIG REACHES A MAX OF 95 METERS ABOUT 29/06Z. ALSO LIKE THE
STABLE LAYER THAT DEVELOPS ROUGHLY MOUNTAIN TOP LEVEL LATER THIS
AFTERNOON AND EVENING WEST OF CHEYENNE.  ALL THIS LENDS ENOUGH
SUPPORT TO UPGRADE EXISTING HIGH WIND WATCH TO HIGH WIND
WARNING...THOUGH WILL DELAY THE START OF THE WARNING UNTIL
AFTERNOON. DAY SHIFT CAN LOOK AND SEE IF WARNING NEEDS TO BE
EXTENDED INTO SATURDAY.  BUMPED DOWN HIGH TEMPS THIS AFTERNOON A BIT
AFTER LOOKING AT EVENING UPPER AIR DATA AND SEEING THE BEST THERMAL
GRADIENT WELL BACK ACROSS UT/AZ.

.LONG TERM...FOR SATURDAY SHORTWAVE ENERGY SHEARS AS IT MOVES
SOUTHEASTWARD ACROSS THE AREA. HOWEVER...ENOUGH MOISTURE/OROGRAPHICS
DEPICTED TO INCLUDE A CHANCE OF AFTERNOON SNOWSHOWERS ACROSS
SOUTHERN CARBON COUNTY. WARMER GUIDANCE HIGHS LOOK BEST PER LOW
LEVEL TEMPERATURE PROGS. SAT NIGHT/SUNDAY...LOW AMPLITUDE SHORTWAVE
RIDGING MOVES SLOWLY EASTWARD. WITH DEEP MOIST OROGRAPHIC WESTERLY
FLOW...WILL KEEP SNOW SHOWERS ACROSS CARBON COUNTY/SNOWY RANGE. WITH
EXTENSIVE CLOUD COVER...WILL STAY CLOSE TO GFS HIGHS. SUNDAY NIGHT...
WITH DEEP MOISTURE WILL EXPAND SNOW COVERAGE FURTHER EAST BUT
AMOUNTS SHOULD BE LIGHT DUE TO WESTERLY FLOW ALOFT AND LIMITED
DYNAMICS. SHORTWAVE RIDGING PREVAILS MONDAY. WITH DOWNSLOPE FLOW AND
FORECAST LOW LEVEL TEMPERATURES...GFS HIGHS ARE TOO COOL. TUESDAY...
GFS SHOWS A PROGRESSIVE SHORTWAVE TROUGH PASSAGE EARLY IN THE DAY.
WILL NOT INSERT PRECIPITATION FOR NOW AS THIS IS DAY 5 AND MODEL
CONFIDENCE IS LOW. DRY WSW FLOW PREVAILS ON WEDNESDAY. WITH MEAGER
MOISTURE/DYNAMICS WILL KEEP IT DRY. THURSDAY...GFS SHOWS A COLD
FRONTAL PASSAGE WITH A PASSING SHORTWAVE TROUGH ACROSS THE NORTHERN
PLAINS. IF THIS SCENARIO OCCURS...LOSS OF DOWNSLOPE AND COOLER LOW
LEVEL TEMPERATURES WILL DROP HIGHS BACK CLOSER TO NORMAL. STILL DRY
WITH LACK OF MOISTURE/DYNAMICS.

.CYS...
WY...HIGH WIND WARNING THIS AFTERNOON AND TONIGHT ZONES
61>64..66..67.
NE...NONE.

BANN/RUBIN
Hazardous weather outlook, Nov 27, 1:18 PM MST, 14 hours 42 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-281245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
118 PM MST THU NOV 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

TODAY WILL BE BREEZY TO WINDY ACROSS SOME AREAS WITH WEST TO
NORTHWEST WINDS OF 15 TO 30 MPH. WINDS WILL DECREASE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL OCCUR FRIDAY THROUGH FRIDAY NIGHT ACROSS THE
SOUTHEAST WYOMING MOUNTAINS AND THE LOWER ELEVATIONS OF CARBON COUNTY
AND THE EASTERN SLOPES OF THE LARAMIE RANGE.  WEST WINDS OF 30 TO 40
MPH WITH GUSTS OVER 60 MPH WILL LIKELY OCCUR THROUGH FRIDAY NIGHT.
WIND GUSTS ACROSS THE MOUNTAINS COULD REACH 70 MPH FRIDAY AND FRIDAY
NIGHT. A HIGH WIND WATCH HAS BEEN ISSUED FOR PORTIONS OF THE AREA FOR
FRIDAY AND FRIDAY NIGHT.

A CHANCE OF SNOW SHOWERS WILL EXIST OVER THE WEEKEND OVER MUCH OF
CARBON COUNTY AND THE SNOWY RANGE...AND ALSO LATE IN THE DAY ON
TUESDAY.

RUBIN/DAUGHERTY

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cheyenne Foothills / C Laramie

When
November 28, 4:00 AM MST to November 29, 3:30 PM MST
Where
Cheyenne Foothills / C Laramie forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, North Carbon

When
November 28, 4:00 AM MST to November 29, 3:30 PM MST
Where
North Carbon forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC

High winds occured over and near the mountains of southeast Wyoming with gusts to 75 mph unofficially measured near Muddy Gap, WY. Cheyenne recorded a gust of 64 mph whle a site north of Chugwater, WY, recorded gusts to 69 mph.

High Wind, Platte

When
November 28, 4:00 AM MST to November 29, 3:30 PM MST
Where
Platte forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371789, 5371790, 5371791.